Advertisement

Extremes

, Volume 21, Issue 1, pp 147–176 | Cite as

Multivariate extreme value copulas with factor and tree dependence structures

  • David LeeEmail author
  • Harry Joe
Article

Abstract

Parsimonious extreme value copula models with O(d) parameters for d observed variables of extrema are presented. These models utilize the dependence characteristics, including factor and tree structures, assumed on the underlying variables that give rise to the data of extremes. For factor structures, a class of parametric models is obtained by taking the extreme value limit of factor copulas with non-zero tail dependence. An alternative model suitable for both factor and tree structures imposes constraints on the parametric Hüsler-Reiss copula to get representations in terms of O(d) other parameters. Dependence properties are discussed. As the full density is often intractable, the method of composite (pairwise) likelihood is used for model inference. Procedures to improve the stability of bivariate density evaluation are also developed. The proposed models are applied to two data examples — one for annual extreme river flows and one for bimonthly extremes of daily stock returns.

Keywords

Extreme value limit Gaussian quadrature Hüsler-Reiss distribution Parsimonious dependence Vine graphical model 

AMS 2000 Subject Classifications

62H12 62H20 62P12 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This research has been supported by UBC’s Four Year Doctoral Fellowship and NSERC Discovery Grant 8698. We would like to thank the associate editor and the anonymous referees for their helpful comments, which improved the presentation of the paper.

References

  1. Aas, K., Czado, C., Frigessi, A., Bakken, H.: Pair-copula constructions of multiple dependence. Insurance: Math. Econ. 44, 182–198 (2009)MathSciNetzbMATHGoogle Scholar
  2. Bedford, T., Cooke, R.M.: Probability density decomposition for conditionally dependent random variables modeled by vines. Ann. Math. Artif. Intell. 32, 245–268 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Bedford, T., Cooke, R.M.: Vines — a new graphical model for dependent random variables. Ann. Stat. 30, 1031–1068 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Besag, J.: Spatial interaction and the statistical analysis of lattice systems. J. R. Stat. Soc. Ser. B 36, 192–236 (1974)MathSciNetzbMATHGoogle Scholar
  5. Brechmann, E.C., Czado, C., Aas, K.: Truncated regular vines in high dimensions with application to financial data. Can. J. Stat. 40, 68–85 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Burr, I.W.: Cumulative frequency functions. Ann. Math. Stat. 13, 215–232 (1942)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Canadian Heritage Rivers System: Fraser River. http://chrs.ca/the-rivers/fraser/. Accessed on August 14, 2016 (2016)
  8. Carlson, M.: A Brief History of the 1987 Stock Market Crash with a Discussion of the Federal Reserve Response. Finance and Economics Discussion Series, Federal Reserve Board of Governors (2007)Google Scholar
  9. Clayton, D.G.: A model for association in bivariate life tables and its application in epidemiological studies of familial tendency in chronic disease incidence. Biometrika 65, 141–151 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Coles, S.: An Introduction to Statistical Modeling of Extreme Values. Springer, London (2001)CrossRefzbMATHGoogle Scholar
  11. Cook, R.D., Johnson, M.E.: A family of distributions for modelling non-elliptically symmetric multivariate data. J. R. Stat. Soc. Ser. B 43, 210–218 (1981)zbMATHGoogle Scholar
  12. Cox, D.R., Reid, N.: A note on pseudolikelihood constructed from marginal densities. Biometrika 91, 729–737 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Dagum, C.: A model of income distribution and the conditions of existence of moments of finite order Proceedings of the 40th Session of the International Statistical Institute, vol. 46, pp 199–205 (1975)Google Scholar
  14. Davison, A.C., Padoan, S.A., Ribatet, M.: Statistical modeling of spatial extremes. Stat. Sci. 27, 161–186 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Demarta, S., McNeil, A.J.: The t copula and related copulas. Int. Stat. Rev. 73, 111–129 (2005)CrossRefzbMATHGoogle Scholar
  16. Drees, H., Huang, X.: Best attainable rates of convergence for estimators of the stable tail dependence function. J. Multivar. Anal. 64, 25–46 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Galambos, J.: Order statistics of samples from multivariate distributions. J. Am. Stat. Assoc. 70, 674–680 (1975)MathSciNetzbMATHGoogle Scholar
  18. Galambos, J. The Asymptotic Theory of Extreme Order Statistics: , 2nd edn. Krieger Publishing Co., Malabar (1987)Google Scholar
  19. Gao, X., Song, P.X.K.: Composite likelihood Bayesian information criteria for model selection in high-dimensional data. J. Am. Stat. Assoc. 105, 1531–1540 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Genton, M.G., Ma, Y., Sang, H.: On the likelihood function of Gaussian max-stable processes. Biometrika 98, 481–488 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Godambe, V.P.: An optimum property of regular maximum likelihood estimation. Ann. Math. Stat. 31, 1208–1211 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Gumbel, E.J.: Distributions des valeurs extrêmes en plusieurs dimensions. Publ. de l’Institut de Statistique de l’Université, de Paris 9, 171–173 (1960)zbMATHGoogle Scholar
  23. Huang, X.: Statistics of bivariate extremes. PhD thesis, Erasmus University Rotterdam, Tinbergen Institute Research Series 22 (1992)Google Scholar
  24. Huser, R., Davison, A.C.: Composite likelihood estimation for the Brown-Resnick process. Biometrika 100, 511–518 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Hüsler, J., Reiss, R.D.: Maxima of normal random vectors: Between independence and complete dependence. Stat. Probab. Lett. 7, 283–286 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Joe, H.: Parametric families of multivariate distributions with given margins. J. Multivar. Anal. 46, 262–282 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Joe, H.: Dependence Modeling with Copulas. Chapman & Hall, Boca Raton (2014)zbMATHGoogle Scholar
  28. Joe, H., Li, H., Nikoloulopoulos, A.K.: Tail dependence functions and vine copulas. J. Multivar. Anal. 101, 252–270 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Krupskii, P., Joe, H.: Factor copula models for multivariate data. J. Multivar. Anal. 120, 85–101 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Lindsay, B.G.: Composite likelihood methods. Contemp. Math. 80, 221–239 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  31. Mardia, K.V.: Multivariate Pareto distributions. Ann. Math. Stat. 33, 1008–1015 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  32. Nikoloulopoulos, A.K., Joe, H., Li, H.: Extreme value properties of multivariate t copulas. Extremes 12, 129–148 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Padoan, S.A.: Multivariate extreme models based on underlying skew-t and skew-normal distributions. J. Multivar. Anal. 102, 977–991 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Padoan, S.A., Ribatet, M., Sisson, S.A.: Likelihood-based inference for max-stable processes. J. Am. Stat. Assoc. 105, 263–277 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  35. Pickands, J.: Multivariate extreme value distributions Proceedings 43rd Session International Statistical Institute, vol. 2, pp 859–878 (1981)Google Scholar
  36. Ribatet, M.: Spatial extremes: Max-stable processes at work. J de la Socié,té Franċaise de Statistique 154, 156–177 (2013)MathSciNetzbMATHGoogle Scholar
  37. Schmidt, R., Stadtmüller, U.: Non-parametric estimation of tail dependence. Scand. J. Stat. 33, 307–335 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  38. Singh, S.K., Maddala, G.S.: A function for size distribution of incomes. Econometrica 44, 963–970 (1976)CrossRefzbMATHGoogle Scholar
  39. Sklar, A.: Fonctions de répartition à n dimensions et leurs marges. Publications de l’Institut de Statistique de l’Université, de Paris 8, 229–231 (1959)zbMATHGoogle Scholar
  40. Smith, R.L.: Max-stable Processes and Spatial Extremes. Unpublished Manuscript (1990)Google Scholar
  41. Smith, R.L.: Measuring risk with extreme value theory. In: Dempster, M.A.H. (ed.) Risk Management: Value at Risk and Beyond, pp 224–246. Cambridge University Press (2002)Google Scholar
  42. Stroud, A., Secrest, D.: Gaussian Quadrature Formulas Prentice-Hall. Englewood Cliffs, NJ (1966)zbMATHGoogle Scholar
  43. Takahasi, K.: Note on the multivariate Burr’s distribution. Ann. Inst. Stat. Math. 17, 257–260 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  44. Tsay, R.S. Analysis of Financial Time Series: , 3rd edn. Wiley, Hoboken (2010)Google Scholar
  45. Varin, C., Vidoni, P.: A note on composite likelihood inference and model selection. Biometrika 92, 519–528 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  46. Varin, C., Reid, N., Firth, D.: An overview of composite likelihood methods. Stat. Sin. 21, 5–42 (2011)MathSciNetzbMATHGoogle Scholar
  47. Zhao, Y., Joe, H.: Composite likelihood estimation in multivariate data analysis. Can. J. Stat. 33, 335–356 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of StatisticsUniversity of British ColumbiaVancouverCanada

Personalised recommendations